Georgia, 2018

Hail and Damaging Winds in Georgia, March 20, 2018

March 20, 2018 · NWS CAE · 6 events in 3 counties and zones

A band of severe thunderstorms moved southeast over the Central Savannah River Area of GA along a warm front, producing wind damage and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A band of severe thunderstorms moved southeast over the Central Savannah River Area of GA along a warm front, producing wind damage and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 19, 6:56 PM EST, 5 hours 51 minutes earlier.

Area forecast discussion, Mar 19, 6:56 PM EST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
756 PM EDT Mon Mar 19 2018

.SYNOPSIS...
A warm front will lift northward and into the area tonight
ahead of approaching low pressure. The low will be in the region
Tuesday and northeast of the area Wednesday.

&&

.NEAR TERM /UNTIL 7 AM TUESDAY MORNING/...
A warm front is slowly lifting northward across southern
Georgia, while a cold front moves eastward through Mississippi.
Isolated to scattered showers/storms expected to develop along
the lifting warm front later tonight, and move towards portions
of the CSRA. Then after Midnight, a potential squall line in
advance of the cold front may then move across the cwa.

MUCAPE values will be higher overnight due to the cooler mid-levels.
However a stable near-surface layer will help to limit the severe
potential. Expect the line of thunderstorms along the warm front to
break up as it moves into the southern cwa and into the upper
ridge early tonight. Hrrr does show the squall line ahead of the
cold front moving through the area after Midnight. Although the
threat of severe weather becomes increasingly isolated through
the night we cannot rule out small hail, damaging wind gusts,
and even an isolated tornado with some of the stronger cells.

Overnight lows remaining mild with cloud cover expected.
Readings from the middle 50s north, to the lower 60s south.

&&

.SHORT TERM /7 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
A shortwave trough will move across the Southeastern US
and through the forecast area Tuesday afternoon and evening.
Models show an area of low pressure and an associated cold front
in the area shifting east. There is still some uncertainty
regarding the timing of the system and how far west into the
forecast area the moisture will be. The GFS pushes the deeper
moisture east of the area by 21Z while the NAM is slower pushing
the moisture east. A few strong to severe thunderstorms will be
possible particularly south and east of the I-20 corridor mainly
during the late morning and through the afternoon hours. The
far eastern portion of the area is in the Storm Prediction
Center's slight risk for severe weather. The primary threats
appear to be strong to damaging winds, isolated tornadoes and
hail. Model LI values are around -5 to -7 with 0 to 6 km shear
values around 55 knots. Latest model guidance is trending warmer
further north with temperatures on Tuesday. This will
ultimately depend on the position of the warm front, but believe
northern counties will reside in the warm sector. Models show
the area becoming more stable Tuesday night. With the upper low
north of the area and wrap around moisture Tuesday night, have
continued likely pops north Tuesday night and slight chance
south. Winds will stay up Tuesday night with temperatures
forecast in the lower 40s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The shower chance Wednesday will be greatest in the north
section closer to deeper moisture and colder air aloft. Reduced
pops some on Wednesday especially further south given that the
models are pushing the upper low northeast of the area more
quickly and moving the moisture out of the area. Wednesday
appears quite breezy with a tight pressure gradient in the area.
Dry ridging is forecast to dominate Thursday and Friday. The
GFS and ECMWF MOS have temperatures during the early morning
hours Thursday and Friday in the middle and upper 30s. It may be
cold enough for frost. The models show much of the moisture
associated with a warm front north of the forecast area Saturday
and little moisture along a cold front Sunday. The GFS and
ECMWF MOS have pops 20 to 30 percent.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Broad upper trough over the central CONUS with weak upper
ridging off the SE coast. Closed upper low moving east towards
the Ohio valley. Surface low over W TN with warm front to our
west and south. Upper impulses interacting with the front
providing convection over S GA/N FL. This activity is expected
to shift east and remain just south of our forecast area (FA)
this evening. Warm front to shift north into our FA tonight
ahead of a cold front and prefrontal band of convection,
currently stretching across central TN into N AL, approaching
from the NW. Will expect lowering CIG heights later tonight in
response to the approaching warm fron and will include LLWS
with indications of a fairly strong low level jet developing.
Main concern will involve potential for convective activity,
possibly severe, to affect the FA late tonight. Main upper
energy to remain just to our north, with some guidance
indicating the convective activity weakening as it moves into
our FA. However, latest HRRR maintains potent band of convection
moving across the FA 06Z-10Z tonight. Combination of shear and
mainly elevated instability will provide a severe threat with
strong straight line winds appearing to be the main threat. Due
to uncertainity, will indicate a predominant period of SHRA
with VCTS late tonight, and tweak later based on radar trends
and latest guidance. Improving CIGs expected Tuesday morning.
Main upper trough will come through late Tuesday with main cold
front pushing through the northern FA during the morning, and
through the central and eastern FA Tuesday afternoon. Some
convective activity will be possible mainly S/E FA and towards
the coast Tuesday afternoon, and could be severe, and would be
more likely to affect OGB than the other TAF sites. Breezy
conditions expected to develop Tuesday.

EXTENDED AVIATION OUTLOOK...Some CIG restrictions possible late
Tuesday night and Wednesday morning. Otherwise, VFR and continued
breezy through Thursday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 19, 2:17 AM EST, 22 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
317 AM EDT Mon Mar 19 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200930-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
317 AM EDT Mon Mar 19 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Severe thunderstorms could possibly occur in the Central Savannah
River Area this afternoon. Severe thunderstorms could possibly occur
in the Central Savannah River Area and central South Carolina
tonight. Damaging wind gusts and isolated tornadoes would be the
primary threat with any severe weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms could possibly occur Tuesday with the greatest
threat in the eastern Midlands and Central Savannah River Area.
Damaging wind gusts and isolated tornadoes would be the primary
threat with any severe weather.

Near freezing temperatures may occur Wednesday night and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

In the hours before

Special weather statement, Mar 20, 12:05 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
105 AM EDT TUE MAR 20 2018

GAZ040-063>065-077-SCZ018-025-030-200600-
Burke GA-Richmond GA-Lincoln GA-McDuffie GA-Columbia GA-Aiken SC-
McCormick SC-Edgefield SC-
105 AM EDT TUE MAR 20 2018

...Strong Thunderstorms Approaching the Central Savannah River
Area...

Radar indicated storm thunderstorms will begin to move into the
Central Savannah River Area beginning around 200 am. These storms
may contain wind gusts of 40 to 50 mph along with frequent lightning
and brief heavy downpours. Small hail may also occur. It is possible
more severe conditions could occur including damaging wind.
Listen for later statements or possible severe thunderstorm warnings.

A small interior room on the lowest floor usually offers the best
protection from severe thunderstorms.

LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
      3331 8234 3336 8255 3341 8255 3360 8265
      3365 8258 3365 8249 3373 8254 3377 8205
      3321 8174 3317 8177 3311 8169 3299 8163
      3291 8176 3295 8186 3292 8208 3281 8215
TIME...MOT...LOC 0458Z 267DEG 42KT 3353 8309

The radar

The Robins AFB radar (KJGX), 112 km away, was scanning. The volume nearest the first event began at 05:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, McDuffie

When
March 20, 12:47 AM EST to 12:50 AM EST
Where
McDuffie County, 4.43 mi SW of Thomson
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.430, -82.560

Highway Dept reported a tree down near the intersection of Warrenton Hwy and Plyant Crossing Rd.

Thunderstorm Wind, Richmond

When
March 20, 1:29 AM EST to 1:34 AM EST
Where
Richmond County, 1.64 mi ESE of Neco to 1.46 mi S of Aragon Park
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.394, -81.992

The National Weather Service in Columbia, SC conducted a storm survey of damage which occurred around 229 AM EDT on March 20, 2018 in an industrial area just north of Bush Field (KAGS) in Augusta. The survey determined that the cause of the damage was due to straight line winds associated with a severe thunderstorm.

The damage occurred along Marvin Griffin Road, beginning near the intersection with Perkins Road and ending just before Doug Barnard Parkway. The damage occurred to 4 large industrial buildings, where large sections of roofing material was uplifted and removed. A portion of a masonry exterior wall collapsed after the roof was uplifted and fell back onto the structure on one of the buildings. Approximately 11 vehicles were heavily damaged by debris, and 4 of the vehicles shifted from their original location|by the strong winds and debris. Approximately 6 trees were uprooted with numerous limbs down in the area. In the most heavily damaged areas, wind speeds were estimated to be as high as 95-105 mph.

Although the buildings were occupied at the time, no injuries were reported.

Hail, Burke

When
March 20, 2:03 AM EST to 2:05 AM EST
Where
Burke County, Alexander
Measured
1 in hail
Reported by
Public
Coordinates
33.020, -81.880

Utility worker reported quarter size hail in the Alexander community.

Thunderstorm Wind, Burke

When
March 20, 2:04 AM EST to 2:07 AM EST
Where
Burke County, 1.8 mi NE of Alexander
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
33.040, -81.860

Planters Electric Coop reported trees down on power lines just NE of the Alexander community near Gray Rd.

Hail, Burke

When
March 20, 2:05 AM EST to 2:08 AM EST
Where
Burke County, 0.58 mi E of Alexander
Measured
0.88 in hail
Property damage
$100
Crop damage
$100
Reported by
Fire Department/Rescue
Coordinates
33.020, -81.870

Fire Dept reported nickel size hail and damage to a gutter spout at Burke Co Fire Station 10 in Alexander.

Thunderstorm Wind, Burke

When
March 20, 2:06 AM EST to 2:08 AM EST
Where
Burke County, 0.58 mi E of Alexander
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.020, -81.870

Burke Co dispatch reported downed power lines on Hwy 24 near Alexander Munnerlyn Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740605, 740607, 740603, 740608, 740604, 740609.